Alert archive / South Carolina / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 69, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 9, 2025, 8:48 PM EDT for 5 counties in South Carolina. It was in force for 42 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2025, 8:48 PM EDT (00:48 UTC)
- Expired
- Jun 9, 2025, 9:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fairfield County, SC, Kershaw County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 9 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 8:48 PM EDT | TSTM WND DMG | Chapin, SC | Columbia News Affiliate posted a picture from a viewer in Chapin of a large branch snapped off a tree. Time estimated by radar. |
| Jun 9, 8:53 PM EDT | TSTM WND DMG | 1 Nne Ballentine, SC | Columbia Fire reports a tree down on a house as well as a powerline down. Time estimated based on radar. |
| Jun 9, 9:02 PM EDT | TSTM WND DMG | 6 Sw Blythewood, SC | Columbia Fire Dept reported a tree down blocking the roadway at the intersection of Lorick Rd and Winnsboro Rd. Time estimated by radar. |
| Jun 9, 9:10 PM EDT | TSTM WND DMG | 6 Sw Blythewood, SC | Corrects previous tstm wnd dmg report from 6 SW Blythewood. Columbia Fire Dept reported a tree down blocking the roadway at the intersection of Lorick Rd and Winnsboro Rd. Time estimated by radar. |
| Jun 9, 9:12 PM EDT | TSTM WND DMG | 6 Nw Dentsville, SC | SCDPS website and Richland County EM reported a tree on the roadway on Lorick Road near Dozier Lane. |
| Jun 9, 9:37 PM EDT | TSTM WND DMG | 3 Sse South Congaree, SC | SCDPS website reports a tree in roadway on Busbee Road. Time estimated by radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 289 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
582
WUUS52 KCAE 100048
SVRCAE
SCC039-055-063-071-079-100130-
/O.NEW.KCAE.SV.W.0069.250610T0048Z-250610T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
848 PM EDT Mon Jun 9 2025
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southern Fairfield County in central South Carolina...
Southeastern Newberry County in central South Carolina...
Central Lexington County in central South Carolina...
Richland County in central South Carolina...
Southwestern Kershaw County in central South Carolina...
* Until 930 PM EDT.
* At 847 PM EDT, severe thunderstorms were located along a line
extending from near Jenkinsville to near Batesburg-Leesville,
moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Batesburg-Leesville, Springdale, St. Andrews, Dentsville, Oak
Grove, McEntire Air Base, Highway 6 at Lake Murray Dam, Red Bank,
South Congaree, Pine Ridge, Arcadia Lakes, Lugoff, Jenkinsville,
and Columbia International University.
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 44 and 91.
Interstate 26 between mile markers 88 and 120.
Interstate 77 between mile markers 0 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Murray move away from the water and
take shelter!
&&
LAT...LON 3383 8081 3384 8095 3385 8099 3388 8100
3387 8103 3384 8104 3387 8156 3428 8134
3429 8065
TIME...MOT...LOC 0047Z 268DEG 37KT 3422 8130 3390 8147
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
EC1 follow-up statement
733
WWUS52 KCAE 100112
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
912 PM EDT Mon Jun 9 2025
SCC071-100122-
/O.CAN.KCAE.SV.W.0069.000000T0000Z-250610T0130Z/
Newberry SC-
912 PM EDT Mon Jun 9 2025
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NEWBERRY COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3383 8081 3384 8095 3385 8099 3388 8100
3387 8103 3384 8104 3388 8144 3427 8128
3429 8065
TIME...MOT...LOC 0112Z 268DEG 37KT 3423 8102 3391 8119
$$
SCC039-055-063-079-100130-
/O.CON.KCAE.SV.W.0069.000000T0000Z-250610T0130Z/
Fairfield SC-Lexington SC-Richland SC-Kershaw SC-
912 PM EDT Mon Jun 9 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR SOUTHERN FAIRFIELD...CENTRAL LEXINGTON...RICHLAND AND
SOUTHWESTERN KERSHAW COUNTIES...
At 912 PM EDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Killian to near South Congaree,
moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Springdale, St. Andrews, Dentsville, Oak Grove, McEntire Air Base,
Highway 6 at Lake Murray Dam, Red Bank, South Congaree, Pine Ridge,
Arcadia Lakes, Lugoff, Columbia International University, Harbison
State Forest, and Sesquicentennial State Park.
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 45 and 91.
Interstate 26 between mile markers 92 and 120.
Interstate 77 between mile markers 0 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Murray move away from the water and
take shelter!
&&
LAT...LON 3383 8081 3384 8095 3385 8099 3388 8100
3387 8103 3384 8104 3388 8144 3427 8128
3429 8065
TIME...MOT...LOC 0112Z 268DEG 37KT 3423 8102 3391 8119
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ECWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 1:52 PM EDT, 6 hours 56 minutes earlier.
Area forecast discussion, Jun 9, 1:52 PM EDT, 6 hours 56 minutes before
Area Forecast Discussion National Weather Service Columbia SC 152 PM EDT Mon Jun 9 2025 .SYNOPSIS... The threat of severe weather returns again with increasing rain chances this afternoon. Showers and thunderstorms are most likely later this evening through the early overnight hours. As an upper trough lifts away from the region, we should transition to less organized and more typical summertime pulse convection through the remainder of the week and into next weekend. && .NEAR TERM /THROUGH TONIGHT/... Key Message(s): - Shower and thunderstorm chances increase this afternoon, with a few strong to severe thunderstorms possible through the early overnight hours. Satellite imagery this afternoon shows scattered cumulus across much of the forecast area. A singular shower continues to trek east across our southern counties and we are monitoring additional development across Georgia, which could clip the northern CSRA during the next few hours. Latest model guidance suggests that showers and thunderstorms will be most likely in our FA later this evening and into the early overnight hours, from roughly 6pm to 3am. This timing lines up with the passage of a shortwave, which should aid in convective development even after the sun sets. The SPC maintains a Slight (2/5) risk for severe weather across our entire CWA, with damaging wind gusts as the primary hazard. Latest SPC mesoanalysis shows CAPE values in excess of 1000 J/kg across much of the region, though the overall shear is unimpressive. DCAPE values are in excess of 1000 J/kg across the northern half of our CWA where PWATs are lower indicating the presence of more dry air. While isolated development cannot be ruled out, the lack of significant large scale forcing would suggest the threat will be highest when the aforementioned shortwave arrives towards evening. Temperatures should peak in the mid to upper 80s southwest and the upper 80s to lower 90s southeast, falling into the upper 60s to lower 70s by daybreak Tuesday && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... Key Message(s): - Additional scattered convection possible on Tuesday. As an upper-lvl trough pushes eastward across the Ohio River Valley, an associated cold front will move towards the region and then stall nearby. This will result in isolated to scattered showers to develop throughout the day. Despite there being ample amount of instability (~1250-1500 J/kg) and DCAPE (~750-1000 J/kg) present, the overall shear looks rather unimpressive. With this, a few storms may become severe and the main threats would be damaging wind gusts and locally heavy rainfall. Shifting into the evening hours, rain chances will begin to diminish across the western counties as drier air mixes into the region. However, rain chances will remain over the eastern counties where deep moisture continues to filter in. Highs will climb into the mid to upper 80s. Lows will range in the mid to upper 60s. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Key Message(s): -Typical summertime afternoon thunderstorms continues but the severe threat remains low. As weak upper-lvl ridging builds into the region from the south throughout the week, a series of upper-lvl disturbances will likely glide through the region. The aforementioned stalled front will finally shift out of the region as a weak warm front lifts across sometime on Thursday. Most guidance tends to suggest that showers and thunderstorms will be primarily diurnally driven and the region will enter into a more typical summerlike pattern. With a good amount of moisture still available, any sort of forcing mechanism will trigger showers and thunderstorms to develop. Temperatures stay close to normal for this time of year. && .AVIATION /17Z MONDAY THROUGH FRIDAY/... Restrictions Possible Later Today from Showers and Thunderstorms, FOllowed by Low Ceilings Tonight.... All terminals are VFR this afternoon as scattered cumulus clouds with ceilings between 4000 and 5000 feet pass through the region. Surface winds will continue to be gusty at times, with the highest gusts being observed at CAE/CUB so far. Have pushed back the timing of restrictions due to showers and thunderstorms based on the latest guidance. Rain chances increase as the afternoon goes on with restrictions most likely at AGS/DNL between 22Z and 02Z, CAE/CUB between 23Z and 03Z, and between 00Z and 04Z at OGB. Having said that, more isolated development cannot be ruled out outside of these windows and trends will be monitored as the day goes on. Latest guidance shows ceilings falling behind the convection, with all sites dropping to at least low MVFR ceilings towards daybreak. Conditions should gradually improve late in the TAF period as the low stratus transitions to scattered cumulus. EXTENDED AVIATION OUTLOOK...Brief flight restrictions are possible each day with typical summertime thunderstorms throughout the week. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...None. GA...None. &&
In the hours before
Special weather statement, Jun 9, 7:33 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Columbia SC
733 PM EDT Mon Jun 9 2025
SCZ038-092345-
Clarendon SC-
733 PM EDT Mon Jun 9 2025
...A strong thunderstorm will impact portions of east central
Clarendon County through 745 PM EDT...
At 732 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Manning, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Foreston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
3370 8000 3363 8003 3363 8016 3379 8016
3385 7990
TIME...MOT...LOC 2332Z 261DEG 32KT 3372 8004
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ECLocal storm report, Jun 9, 8:12 PM EDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
812 PM EDT Mon Jun 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM Tstm Wnd Dmg 6 NNE Mccormick 33.99N 82.25W
06/09/2025 McCormick SC Law Enforcement
McCormick county dispatch reported trees
down at the intersection of US 221 and Eden
Hall Rd. Time estimated by radar.
&&
gplLocal storm report, Jun 9, 8:14 PM EDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
814 PM EDT Mon Jun 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM Tstm Wnd Dmg 3 NE Willington 34.00N 82.41W
06/09/2025 McCormick SC Law Enforcement
McCormick County dispatch reported trees
down along Hwy 28 north. Time estimated
based on radar.
&&
gplSpecial weather statement, Jun 9, 8:18 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Columbia SC
818 PM EDT Mon Jun 9 2025
SCZ115-100045-
Northern Lancaster SC-
818 PM EDT Mon Jun 9 2025
...A strong thunderstorm will impact portions of northwestern
Lancaster County through 845 PM EDT...
At 818 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fort Mill, or near Rock Hill, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Indian Land, Waxhaw, Carolina Commons Shopping Center, and Community
of Almond Glen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3493 8078 3486 8079 3487 8088 3490 8088
3493 8086 3496 8087 3497 8088 3499 8089
3501 8091 3503 8090 3505 8091 3507 8090
TIME...MOT...LOC 0018Z 251DEG 30KT 3501 8099
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
PLLocal storm report, Jun 9, 8:38 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
838 PM EDT Mon Jun 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM Tstm Wnd Dmg 2 SW Newberry 34.25N 81.64W
06/09/2025 Newberry SC Trained Spotter
Trained weather spotter reported tree down
on a powerline in the 6500-6800 block of SC
121. Time estimated by radar.
&&
gplSpecial weather statement, Jun 9, 8:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
848 PM EDT Mon Jun 9 2025
SCZ018-025>027-030-100115-
Lexington SC-Aiken SC-McCormick SC-Saluda SC-Edgefield SC-
848 PM EDT Mon Jun 9 2025
...Strong thunderstorms will impact portions of central Edgefield,
western Lexington, southeastern Saluda, north central Aiken and
southeastern McCormick Counties through 915 PM EDT...
At 848 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Saluda to near Johnston to 7 miles northeast of
Hamilton Branch State Park. Movement was east at 45 mph.
...Boaters on Lake Murray Should Seek Safe Harbor...
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lexington, Batesburg-Leesville, Highway 6 at Lake Murray Dam, Red
Bank, Edgefield, Saluda, Johnston, Ridge Spring, Saluda County
Airport, Gilbert, Summit, Monetta, Trenton, Ward, Cedar Grove Fire
Station, Strom Thurmond High School, South Shore Marina, Oswald Park,
Saluda Co Sheriff's Office, and Bundrick Island.
This includes Interstate 20 in South Carolina between mile markers 34
and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3409 8120 3379 8127 3374 8173 3377 8224
3386 8194 3403 8178
TIME...MOT...LOC 0048Z 261DEG 41KT 3398 8178 3387 8188 3381 8210
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
PLThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 8:14 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Fairfield, Lexington, Newberry, Richland, Saluda | 46 min |
| Jun 9, 8:48 PM EDT | Special Weather Statement | CAE | Edgefield, Lexington, Saluda | 27 min |
| Jun 9, 8:49 PM EDT | Tornado Warning | CAE | Lexington, Richland | 26 min |
| Jun 9, 8:59 PM EDT | Tornado Warning | CAE | Fairfield, Richland | 31 min |
| Jun 9, 9:26 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lee, Lexington, Richland, Sumter | 49 min |
| Jun 9, 10:12 PM EDT | Special Weather Statement | CAE | Kershaw, Lee, Sumter | 33 min |
| Jun 10, 12:02 AM EDT | Areal Flood Advisory | CAE | Aiken, Barnwell | 118 min |
| Jun 10, 1:25 AM EDT | Areal Flood Advisory | CAE | Aiken, Barnwell | 3 hr |
| Jun 10, 1:29 AM EDT | Areal Flood Advisory | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 2 hr |
| Jun 10, 1:33 AM EDT | Special Weather Statement | CAE | Allendale | 42 min |
| Jun 10, 10:35 AM EDT | Special Weather Statement | CAE | Clarendon | 25 min |
| Jun 10, 6:31 PM EDT | Special Weather Statement | CAE | McCormick | 29 min |
| Jun 10, 6:45 PM EDT | Special Weather Statement | CAE | McCormick | 45 min |
| Jun 10, 7:03 PM EDT | Special Weather Statement | CAE | McCormick | 27 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.